Alert archive / Rhode Island / Special Weather Statements in 2012

Special Weather Statement, NWS Boston/Norton, MA

July 27, 2012Bristol County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Jul 27, 2012, 4:09 PM EDT for Bristol County, Rhode Island. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2012, 4:09 PM EDT (20:09 UTC)
Expired
Jul 27, 2012, 4:45 PM EDT
In force
36 min
Issued by
NWS Boston/Norton, MA

County Bristol County, RI

The radar

The Boston radar (KBOX), 29 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WWUS81 KBOX 272009
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
409 PM EDT FRI JUL 27 2012

MAZ017-020-RIZ001-002-004-005-272045-
BRISTOL RI-EASTERN KENT RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE
RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
409 PM EDT FRI JUL 27 2012

AT 405 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL OVER
PROVIDENCE...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...PAWTUCKET...EAST PROVIDENCE...
  SEEKONK...BARRINGTON...REHOBOTH AND WARREN.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4169 7127 4170 7130 4172 7132 4172 7135
      4172 7136 4173 7135 4174 7137 4172 7137
      4177 7152 4190 7146 4188 7118

$$

RLG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 27, 4:04 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 27, 4:04 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
404 PM EDT FRI JUL 27 2012

.SYNOPSIS...
A FRONT LINGERS ALONG THE SOUTH COAST OF RI AND MASSACHUSETTS.
WEAK WAVES OF LOW PRESSURE WILL MOVE ALONG THE FRONT OVER THE
WEEKEND. WEAK HIGH PRESSURE BUILDS OVER NEW ENGLAND MONDAY. THEN
WEAK LOW PRESSURE COULD SPREAD SOME RAIN ACROSS THE CAPE AND
ISLANDS LATE TUESDAY OR TUESDAY NIGHT...AND SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN WEDNESDAY AND THURSDAY
AFTERNOONS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SURFACE OBS SHOW NORTH TO NORTHEAST WINDS ACROSS MOST OF SOUTHERN
NEW ENGLAND. AS OF 3 PM JUST THE ISLANDS AND THE RI COAST SHOWED
SOUTHWEST WINDS. SHOWERS FIRED UP JUST BEHIND THIS BOUNDARY OVER
CT...SO SCATTERED SHOWERS/TSTMS ARE POSSIBLE ACROSS PARTS OF RI AND
SE MASS THIS EVENING. PRECIPITABLE WATER VALUES OVER THIS AREA
REMAIN ABOVE 2 INCHES...SO POTENTIAL HEAVY DOWNPOURS WITH THIS
PCPN.

UPPER JET ACROSS VT-NH-MAINE WITH RIGHT ENTRANCE REGION OVER OUR
NORTHWEST AREAS. THIS AND MARGINAL INSTABILITY WILL SUPPORT
SCATTERED SHOWERS ACROSS NORTHWEST MASS/SOUTHERN NH THIS EVENING.
HAVE MAINTAINED SLIGHT CHANCE/WIDELY SCATTERED PCPN IN BETWEEN.

SUPPORT LESSENS OVERNIGHT...BUT WITH APPROACHING UPPER TROUGH IN
THE EASTERN GREAT LAKES WE ARE NOT COMFORTABLE WITH NO MENTION OF
PRECIP...SO CARRIED SLIGHT CHANCE POPS OVERNIGHT.

WITH DEWPOINTS REMAINING IN THE 60S OVERNIGHT...EXPECT MIN TEMPS
TO ALSO BE IN THIS RANGE. USED A BLEND OF MAV AND MET VALUES. THE
LOW DEWPOINT DEPRESSIONS AND LIGHT WIND WILL SUPPORT PATCHES OF
FOG.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...

BOUNDARY SHIFTS A LITTLE FARTHER SOUTH OFFSHORE...BUT UPPER TROUGH
APPROACHING FROM THE WEST WILL GENERATE A LOW PRESSURE WAVE ALONG
THE FRONT WHICH WILL PASS SOUTH OF NEW ENGLAND LATE SATURDAY OR
SATURDAY NIGHT.

LI VALUES REACH -4 TO -5 IN THE CT VALLEY WITH MID LEVEL LAPSE
RATES A LITTLE HIGHER THAN TODAY...REACHING AROUND 6C/KM. SB CAPES
WILL BE AROUND 600 J/KG. WE WILL STILL BE IN THE RIGHT ENTRANCE
REGION OF THE UPPER JET. ALL OF THIS SHOULD SUPPORT SCATTERED
SHOWERS/TSTMS...ESPECIALLY DURING THE AFTERNOON/EVENING. WE WILL
HAVE CHANCE POPS THROUGH MUCH OF THE PERIOD...DIMINISHING DURING
SATURDAY NIGHT. TEMPS ARE A BLEND OF MAV AND MET BIAS CORRECTED
VALUES. THE LIGHT EAST WIND MAY BE ENOUGH TO HOLD DOWN TEMPS IN
EAST COASTAL MASS DURING THE DAY.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
OVERVIEW...NO HIGH HEAT EXPECTED THRU THU BUT WILL LIKELY BE NEAR
OR JUST SLIGHTLY ABOVE THE SEASONAL NORM FOR THIS PERIOD.

SUNDAY...WILL KEEP POPS AT SLIGHT CHANCE. MODELS NOT IN AGREEMENT
FOR SUN. NAM IS QUITE DRY AND AREA ON SUBSIDENCE SIDE OF SFC LOW
PASSING THRU GULF OF ME. BOTH ECMWF AND GFS HAVE MORE MOISTURE AND
DEPICT THE SHORT WAVE TROF AXIS CROSSING THE AREA...EXCEPT THAT
THE AXIS PASSES BEFORE BEST DIURNAL HEATING. VERTICAL SHEAR LOOKS
MODEST AND SO ANY ORGANIZED ACTIVITY SEEMS UNLIKELY. BLEND OF MET
AND MAV TEMP GUIDANCE SEEMS REASONABLE FOR SUN.

MONDAY...LOOKS FREE OF RAFL AT THIS POINT WITH SEASONABLE TEMPS.

TUESDAY...BOTH GFS AND ECMWF DEPICT SFC WAVE PASSING SE OF NEW
ENGLAND LATE TUESDAY OR TUESDAY NIGHT. RIGHT NOW LOOKS LIKE MOST OF
ASSOCIATED RAFL MAY STAY JUST OFFSHORE...ALTHOUGH THE 00Z ECMWF
BRINGS MEASURABLE RAIN TO SE PORTIONS OF THE AREA.

WEDNESDAY THROUGH THURSDAY...NOT MUCH CONFIDENCE IN DETAILS AS IS
TYPICAL THIS FAR OUT DURING THE SUMMER. MODELS SUGGEST SHORT WAVE
PASSAGES BOTH DAYS WITH SOME INSTABILITY...WITH STRONGEST SHORT WAVE
PASSAGE PROBABLY THU. PUT IN LOW CHANCE POPS WED AFTERNOON AND
SOMEWHAT BROADER COVERAGE OF CHANCE POPS FOR THU AFTERNOON.
CONFIDENCE IS NOT ALL THAT HIGH.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT

THIS EVENING/TONIGHT...LOW TO MODERATE CONFIDENCE
NORTH TO NORTHEAST FLOW ACROSS MOST OF SOUTHERN NEW ENGLAND.
SOUTHWEST FLOW ACROSS THE ISLANDS AND SOUTH COASTAL RI. ALL AREAS
WILL TURN TO NORTH OR NORTHEAST TONIGHT AS A FRONT SHIFTS SOUTH OF
THE REGION. THIS WILL SUPPORT CLOUDS ACROSS MUCH OF THE REGION
TONIGHT WITH IFR CEILINGS POSSIBLE IN NORTHEAST MASS.

SCATTERED SHOWERS IN RI AND SOUTHEAST MASS THIS EVENING WILL MOVE
OFFSHORE BY EARLY TONIGHT. ALSO A SMALL POTENTIAL FOR WIDELY
SCATTERED SHOWERS FARTHER NORTHWEST. SHOWERS COULD BRING BRIEF
MVFR CIGS AND VSBYS. THE POTENTIAL FOR SHOWERS WILL DIMINISH
OVERNIGHT. THE LIGHT WIND AND HUMID AIR WILL SUPPORT LIGHT FOG
WITH VSBYS 3-5 MILES.

SATURDAY-SATURDAY NIGHT...MODERATE CONFIDENCE
GENERALLY VFR. SCATTERED SHOWERS/TSTMS DEVELOP LATE MORNING AND
AFTERNOON AND MAY BRING BRIEF MVFR CIGS AND VSBYS. LOW LEVEL WINDS
WILL CONTINUE NORTHEAST...ALTHOUGH CT VALLEY WINDS MAY BE
CHANNELED MORE FROM DUE NORTH.

KBOS TAF...LOW CONFIDENCE.
EAST FLOW SHOULD SUPPORT IFR CIGS...BUT THE LOW CLOUDS BROKE MID
AFTERNOON. WITH 600-900 FOOT CEILINGS AT BVY/BED/LWM AND AT
GHG...WE ARE HESITANT TO COMPLETELY REMOVE THE IFR CIGS FROM THE
FORECAST. THERE IS ALSO THE POTENTIAL THAT AFTER SUNSET THE
COOLING TEMPS WILL BRING THE CEILINGS LOWER AGAIN. THE FORECAST
WILL BE VFR THIS EVENING BUT THEN BRING LOWER CIGS BACK TO THE
AIRPORT OVERNIGHT. CONDITIONS SHOULD IMPROVE TO VFR SATURDAY BUT
WITH SCATTERED SHOWERS AGAIN DURING THE DAY.

KBDL TAF...MODERATE CONFIDENCE.
VFR WITH POTENTIAL FOR MVFR VSBYS IN FOG LATE NIGHT/EARLY MORNING.
SCATTERED SHOWERS THIS EVENING...SCATTERED SHOWERS/TSTMS POSSIBLE ON
SATURDAY...WITH BRIEF MVFR CONDITIONS POSSIBLE.

OUTLOOK...SUNDAY THROUGH MONDAY...

MODERATE CONFIDENCE SAT AND SUN. GENERALLY VFR EXCEPT FOR MVFR CIGS
AND VSBYS IN LATE NIGHT PATCHY FOG INTERIOR VALLEYS AND ALONG S
COAST. CONDITIONS COULD ALSO BECOME BRIEFLY MVFR IN VICINITY OF
ANY TSTMS SAT AFTERNOON.

MODERATE TO HIGH CONFIDENCE FOR VFR CONDITIONS ON MON.

&&

.MARINE...
HIGH CONFIDENCE THROUGH TONIGHT. LINGERING 5 FOOT SEAS IN THE
SOUTHERN OUTER WATERS...A SMALL CRAFT ADVISORY CONTINUES
THERE.  EXPECT THESE SEAS TO DIMINISH EARLY TONIGHT.

OTHERWISE WINDS AND SEAS ARE EXPECTED REMAIN BELOW SCA THRESHOLDS
TONIGHT THROUGH SATURDAY NIGHT.

OUTLOOK...SUNDAY THROUGH MONDAY...

MODERATE CONFIDENCE THROUGH PERIOD.

LOOKS TO BE FAIRLY TRANQUIL FOR THIS PERIOD WITH WINDS AND SCA
BELOW SCA CRITERIA. LOOKING A LITTLE FURTHER AHEAD...WILL NEED TO KEEP
AN EYE ON SURFACE WAVE PASSING SE OF NEW ENGLAND LATE TUE BUT FOR
NOW LOOKS LIKE WINDS AND SEAS WILL REMAIN BELOW SCA THRESHOLDS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM EDT THIS
     EVENING FOR ANZ254>256.

&&

SYNOPSIS...WTB/THOMPSON
NEAR TERM...WTB/THOMPSON
SHORT TERM...WTB
LONG TERM...THOMPSON
AVIATION...WTB/THOMPSON
MARINE...WTB/THOMPSON
Hazardous weather outlook, Jul 27, 5:03 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
503 AM EDT FRI JUL 27 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-280915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
503 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS MAY DEVELOP THIS
AFTERNOON...ESPECIALLY ACROSS CONNECTICUT AND RHODE ISLAND AND
PORTIONS OF MASSACHUSETTS SOUTH OF THE MASS PIKE. A FEW
THUNDERSTORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL AND CAUSE
PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE SATURDAY AFTERNOON OR
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SOUTHERN PORTIONS OF THE AREA
THIS AFTERNOON...ALTHOUGH IT LOOKS TO BE A RELATIVELY LOW RISK FOR
ANY ORGANIZED SEVERE THUNDERSTORMS.

ANZ230>237-250-251-254>256-280915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
503 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND
EVENING ALONG THE SOUTH COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ISOLATED STRONG THUNDERSTORM OR TWO WILL BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THOMPSON

In the hours before

Special weather statement, Jul 27, 4:09 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
409 PM EDT FRI JUL 27 2012

MAZ017-020-RIZ001-002-004-005-272045-
BRISTOL RI-EASTERN KENT RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE
RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
409 PM EDT FRI JUL 27 2012

AT 405 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL OVER
PROVIDENCE...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...PAWTUCKET...EAST PROVIDENCE...
  SEEKONK...BARRINGTON...REHOBOTH AND WARREN.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4169 7127 4170 7130 4172 7132 4172 7135
      4172 7136 4173 7135 4174 7137 4172 7137
      4177 7152 4190 7146 4188 7118

RLG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:46 PM EDTSpecial Marine WarningBOX89 min
Jul 27, 3:38 AM EDTSmall Craft Advisory for Hazardous SeasBOX18 hr
Jul 27, 5:26 PM EDTSpecial Weather StatementBOXBristol64 min

Nearby

Special Weather Statements in Rhode Island, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.